Communications in Mathematical Physics

, Volume 272, Issue 2, pp 397–442 | Cite as

Dynamics of the Quasi-Periodic Schrödinger Cocycle at the Lowest Energy in the Spectrum



In this paper we consider the quasi-periodic Schrödinger cocycle over \(\mathbb{T}^d\) (d ≥ 1) and, in particular, its projectivization. In the regime of large coupling constants and Diophantine frequencies, we give an affirmative answer to a question posed by M. Herman [21, p.482] concerning the geometric structure of certain Strange Non-chaotic Attractors which appear in the projective dynamical system. We also show that for some phase, the lowest energy in the spectrum of the associated Schrödinger operator is an eigenvalue with an exponentially decaying eigenfunction. This generalizes [39] to the multi-frequency case (d > 1).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson P. (1958). Absence of diffusion in certain random lattices. Phys. Rev. 109: 1492–1501 CrossRefADSGoogle Scholar
  2. 2.
    Avron J. and Simon B. (1983). Almost periodic Schrödinger operators. II. The integrated density of states. Duke Math. J. 50(1): 369–391 MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Benedicks M. and Carleson L. (1991). The dynamics of the Hénon map. Ann. of Math. (2) 133(1): 73–169 CrossRefMathSciNetGoogle Scholar
  4. 4.
    Bjerklöv K. (2005). Positive Lyapunov exponent and minimality for a class of 1-d quasi-periodic Schrödinger equations. Ergodic Theory Dynam. Systems 25(4): 1015–1045 MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bjerklöv K. (2006). Explicit examples of arbitrarily large analytic ergodic potentials with zero Lyapunov exponent. Geom. Funct. Anal. 16(6): 1183–1200 MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bjerklöv K.: Positive Lypunov exponent and minimality for the continuous 1-d quasi-periodic Schrödinger equation with two basic frequencies. To appear in Ann. Henri PoincaréGoogle Scholar
  7. 7.
    Bjerklöv K., Jäger T.H.: Strange non-chaotic attractors in quasi-periodically forced circle maps. In preparation.Google Scholar
  8. 8.
    Bourgain J.: Green’s function estimates for lattice Schrödinger operators and applications. Annals of Mathematics Studies, 158. Princeton, NJ: Princeton University Press 2005Google Scholar
  9. 9.
    Bourgain J. (2005). Positivity and continuity of the Lyapounov exponent for shifts on \(\mathbb{T}^d\) with arbitrary frequency vector and real analytic potentialJ. Anal. Math. 96: 313–355 MATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Bourgain J. and Goldstein M. (2000). On nonperturbative localization with quasi-periodic potential. Ann. of Math. (2) 152(3): 835–879 MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Chan, J.: Methods of variations of potentials of quasi-periodic Schrödinger equation. To appear in Geom. Funct. Anal.Google Scholar
  12. 12.
    Delyon F. and Souillard B. (1983). The rotation number for finite difference operators and its properties. Commun. Math. Phys. 89(3): 415–426 MATHCrossRefADSMathSciNetGoogle Scholar
  13. 13.
    Eliasson L.H. (1997). Discrete one-dimensional quasi-periodic Schrödinger operators with pure point spectrum. Acta Math. 179(2): 153–196 MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Eliasson, L.H.: Ergodic skew-systems on \(\mathbb{T}^{d} \times {\rm SO}(3,\mathbb{R})\). Ergodic Theory Dynam. Systems 22(5), 1429–1449 (2002)Google Scholar
  15. 15.
    Eliasson L.H. (1992). Floquet solutions for the 1-dimensional quasi-periodic Schrödinger equation. Commun. Math. Phys. 146(3): 447–482 MATHCrossRefADSMathSciNetGoogle Scholar
  16. 16.
    Fröhlich J., Spencer T. and Wittwer P. (1990). Localization for a class of one-dimensional quasi-periodic Schrödinger operators. Commun. Math. Phys. 132(1): 5–25 MATHCrossRefADSGoogle Scholar
  17. 17.
    Gordon, A.: The point spectrum of the one-dimensional Schrödinger operator. (Russian) Usp. Mat. Nauk 31(1)(190), 257–258 (1976)Google Scholar
  18. 18.
    Grebogi C., Ott E., Pelikan S. and Yorke J. (1984). Strange attractors that are not chaotic. Phys. D 13(1–2): 261–268 MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Goldstein M. and Schlag W. (2001). Hölder continuity of the integrated density of states for quasi-periodic Schrödinger equations and averages of shifts of subharmonic functions. Ann. of Math. (2) 154(1): 155–203 MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Goldstein, M., Schlag, W.: On resonances and the formation of gaps in the spectrum of quasi-periodic Schroedinger equations. Manuscript, available at, 2005Google Scholar
  21. 21.
    Herman, M.: Une méthode pour minorer les exposants de Lyapounov et quelques exemples montrant le caractère local d’un théorème d’Arnold et de Moser sur le tore de dimension 2. Comment. Math. Helv. 58(3), 453–502 (1983)Google Scholar
  22. 22.
    Johnson R. (1986). Exponential dichotomy, rotation number and linear differential operators with bounded coefficients. J. Differ. Eqs. 61(1): 54–78 MATHCrossRefGoogle Scholar
  23. 23.
    Johnson R. (1978). Ergodic theory and linear differential. equations. J. Differential Equations 28(1): 23–34 MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Johnson R. (1982). The recurrent Hill’s equation. J. Differ. Eqs. 46(2): 165–193 MATHCrossRefGoogle Scholar
  25. 25.
    Johnson R. and Moser J. (1982). The rotation number for almost periodic potentials. Commun. Math. Phys. 84(3): 403–438 CrossRefADSMathSciNetMATHGoogle Scholar
  26. 26.
    Jorba, A., Núñez, C., Obaya, R., Tatjer, J.: Old and new results on snas on the real line. Preprint.Google Scholar
  27. 27.
    Jäger, T.H.: On the structure of strange nonchaotic attractors in pinched skew products. To appear in Ergodic Theory Dynam. Systems, doi: 10.1017/S0143385706000745, 2006Google Scholar
  28. 28.
    Jäger, T.H.: The creation of strange non-chaotic attractors in non-smooth saddle-node bifurcations. Manuscript, available at preprints/ Scholar
  29. 29.
    Jäger, T.H.: Existence and structure of strange non-chaotic attractors. Ph.D Thesis, 2005, available at Scholar
  30. 30.
    Keller G. (1996). A note on strange nonchaotic attractors. Fund. Math. 151(2): 139–148 MATHMathSciNetGoogle Scholar
  31. 31.
    Klein S. (2005). Anderson localization for the discrete one-dimensional quasi-periodic Schrödinger operator with potential defined by a Gevrey-class function. J. Funct. Anal. 218(2): 255–292 MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Millionščikov V.M. (1969). A proof of the existence of nonregular systems of linear differential equations with quasiperiodic coefficients. (Russian) Differencial’nye Uravnenija 5: 1979–1983 MATHGoogle Scholar
  33. 33.
    Oseledets V.I. (1968). A multiplicative ergodic theorem. Characteristic Ljapunov, exponents of dynamical systems. (Russian) Trudy Moskov. Mat. Obšč. 19: 179–210 Google Scholar
  34. 34.
    Prasad, A., Negi, S., Ramaswamy, R.: Strange nonchaotic attractors. Internat. J. Bifur. Chaos Appl. Sci. Engrg. 11Google Scholar
  35. 35.
    Puig J. (2006). A nonperturbative Eliasson’s reducibility theorem. Nonlinearity 19(2): 355–376 MATHCrossRefADSMathSciNetGoogle Scholar
  36. 36.
    Ruelle D. (1979). Ergodic theory of differentiable dynamical systems. Inst. Hautes Études Sci. Publ. Math. No. 50: 27–58 MATHMathSciNetGoogle Scholar
  37. 37.
    Simon B. (1982). Almost periodic Schrödinger operators: a review. Adv. in Appl. Math. 3(4): 463–490 MATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Sinai Ya.G. (1987). Anderson localization for one-dimensional difference Schrödinger operator with quasiperiodic potential. J. Statist. Phys. 46(5-6): 861–909 CrossRefMathSciNetADSGoogle Scholar
  39. 39.
    Soshnikov A. (1993). Difference almost-periodic Schrödinger operators: corollaries of localization. Commun. Math. Phys. 153(3): 465–477 MATHCrossRefADSMathSciNetGoogle Scholar
  40. 40.
    Sorets E. and Spencer T. (1991). Positive Lyapunov exponents for Schrödinger operators with quasi-periodic potentials. Commun. Math. Phys. 142(3): 543–566 MATHCrossRefADSMathSciNetGoogle Scholar
  41. 41.
    Vinograd R.E. (1975). On a problem of N. P. Erugin. (Russian) Differencial’nye Uravnenija 11(4): 632–638 MATHMathSciNetGoogle Scholar
  42. 42.
    Young L.-S. (1997). Lyapunov exponents for some quasi-periodic cocycles. Ergodic Theory Dynam. Systems 17(2): 483–504 MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of TorontoTorontoCanada

Personalised recommendations